FRIDAY, Dec. 21, 2016 (HealthDay News) — Patients taking fluoroquinolones may be at higher risk for ruptures or tears in the aorta, the U.S. Food and Drug Administration warns.
“People at increased risk include those with a history of blockages or aneurysms of the aorta or other blood vessels, high blood pressure, certain genetic disorders that involve blood vessel changes, and the elderly,” according to the FDA.
One cardiologist said the new announcement can help physicians. “Antibiotics, when used appropriately, save lives,” Satjit Bhusri, M.D., a cardiologist at Lenox Hill Hospital in New York City, told HealthDay. “With this new warning from the FDA regarding increased risk of aortic rupture, caution should be given to those at risk. Screening by a cardiologist prior to starting these antibiotics is the best prevention. An ultrasound of the heart and aorta is a simple, noninvasive and life-saving tool.”
There is one other group that may want to avoid fluoroquinolone antibiotics, although for another reason. Theodore Strange, M.D., associate chair of medicine at Staten Island University Hospital in New York City, told HealthDay that “physicians should avoid using them in younger patients and teenagers that are very active, especially playing sports.” He added that previous research has shown that the use of fluoroquinolones has been linked to a heightened risk for tendon injury.
Copyright © 2016 HealthDay. All rights reserved.
Leave a Reply